South Carolina, 2011

Strong Wind in South Carolina, September 5, 2011

September 5, 2011 · NWS ILM · 1 event in 1 county or zone

A tight pressure gradient ahead of a cold front produced strong winds at Georgetown.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A tight pressure gradient ahead of a cold front produced strong winds at Georgetown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 5, 6:55 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 5, 6:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
755 PM EDT MON SEP 5 2011

.SYNOPSIS...
MOISTURE FROM FORMER TROPICAL STORM LEE WILL MOVE INTO THE EASTERN
CAROLINAS TUESDAY BRINGING INCREASED CHANCES OF SHOWERS AND
THUNDERSTORMS...ESPECIALLY INLAND. HURRICANE KATIA WILL REMAIN
OFFSHORE THIS WEEK BUT WILL MOVE CLOSE ENOUGH TO PRODUCE LARGE
WAVES AND ROUGH SURF THROUGH FRIDAY. WEAK HIGH PRESSURE FROM THE
WEST WILL PUSH DRY AIR INTO THE AREA THURSDAY THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 745 PM MONDAY...DECENT LOW LEVEL SOUTHERLY FLOW HAS PUSHED A
STABLE MARINE LAYER WELL INLAND...WHICH WILL HAVE A TENDENCY TO
DIMINISH/DISSIPATE CONVECTION THAT TRACKS ACROSS THE FA FROM
UPSTREAM DURING THE OVERNITE PERIOD. DYNAMICS ALOFT TO AID
CONVECTION MAY REACH THE WESTERNMOST PORTION OF THE ILM CWA BY
DAYBREAK TUE. WILL THEREFORE KEEP THE INCREASED POPS ACROSS THIS
PORTION OF THE ILM CWA. ALONG THE IMMEDIATE COAST...STRONG LOW LEVEL
SOUTHERLY FLOW MOVING ONSHORE WILL CREATE SPEED CONVERGENCE DUE TO
THE FRICTION OF THE LAND. THIS SHOULD AID THE NOCTURNAL CONVECTION
AS IT MOVES ONSHORE FROM THE ADJACENT ATLANTIC WATERS. HAVE
INCREASED POPS ACROSS THE COASTAL COUNTIES ROUGHLY BETWEEN 3AM AND
9AM TUESDAY. OVERNIGHT MINS AND HOURLY DEWPOINTS WERE ADJUSTED
UPWARDS TO ACCOUNT FOR THE MARINE TROPICAL INFLUENCES.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...A STREAM OF TROPICAL MOISTURE ORIGINATING IN
SOUTHERN MEXICO AND GUATEMALA WILL FEED NORTHWARD INTO THE
CAROLINAS, STEERED BY THE CIRCULATION AROUND FORMER TROPICAL STORM
LEE WHICH IS NOW INLAND OVER SOUTHERN ALABAMA. THE MOISTURE FEED
CONTAINS PRECIPITABLE WATER VALUES OF 2.2 TO 2.4 INCHES AND SHOULD
MAKE IT INTO THE INTERSTATE 95 CORRIDOR TUESDAY AFTERNOON. WE ARE
FORECASTING 60-80 PERCENT CHANCES OF SHOWER/T-STORMS ALONG AND
WEST OF I-95 LATE TUESDAY AFTERNOON, CONTINUING INTO THE EVENING
HOURS. THERE IS ALSO THE POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS TUESDAY. LOW-LEVEL WIND FIELDS BECOME BACKED
RELATIVE TO THE FLOW 5000-15000 FEET UP WITH 0-1 KM HELICITY
VALUES CLIMBING TO AROUND 100 M^2/S^S. IF SUFFICIENT STORM
ORGANIZATION EXISTS DAMAGING WIND GUSTS AND POSSIBLY EVEN A
TORNADO COULD OCCUR.

CLOSER TO THE COAST PRECIPITATION SHOULD BE MORE ISOLATED IN
NATURE TUESDAY. MODELS SHOW SCATTERED SHOWERS IN THE MORNING DUE TO
LOW-LEVEL CONVERGENCE ALONG THE COAST WHICH SHOULD BECOME MORE
ISOLATED DURING THE AFTERNOON. HIGHS SHOULD RANGE FROM AROUND 90
INLAND TUESDAY TO THE MID 80S AT THE COAST. TUESDAY NIGHT'S LOW
WILL REFLECT THE TROPICAL AIRMASS AND MODERATE WINDS EXPECTED TO
CONTINUE NEAR THE COAST -- LOWS SHOULD RANGE FROM THE UPPER 60S
WELL INLAND TO THE UPPER 70S AT THE NC BEACHES.

THE TROPICAL MOISTURE FEED BECOMES THINNER ON WEDNESDAY AS THE
REMNANT CIRCULATION OF LEE MOVES FARTHER NORTH AND HURRICANE
KATIA'S INFLUENCE INCREASES FROM THE EAST. IN FACT BY THE TIME THE
CORE OF THE MOISTURE STREAM REACHES THE NC COAST WEDNESDAY
AFTERNOON WE ARE PERHAPS INTO THE SYNOPTIC RING OF SUBSIDENCE
AROUND KATIA. THIS DOES NOT BODE PARTICULARLY WELL FOR SIGNIFICANT
PRECIP CHANCES AND OUR FORECAST POPS PEAK OUT IN THE 40-50 PERCENT
RANGE AT WILMINGTON. WEDNESDAY NIGHT DRIER AIR SHOULD BUILD IN
FROM THE WEST WITH THE TROPICAL AIRMASS SHUNTED OFF THE COAST, NOT
TO RETURN FOR AT LEAST SEVERAL DAYS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 3 PM MONDAY...MAIN FEATURE FOR THE LONG TERM WILL BE THE MID
LEVEL LOW MEANDERING ABOUT THE OHIO VALLEY. THE GFS AND ECMWF HAVE
GENERAL AGREEMENT ON THIS SCENARIO AND THIS LEAVES OUR AREA IN A
DRY SOUTHWESTERLY FLOW AS THE TROPICAL FETCH WILL BE LONG GONE.
PRECIPITABLE WATERS DROP TO BELOW AN INCH FOR MOST OF THE PERIOD.
HAVE THEREFOR REMOVED POPS FOR THE WEEKEND AND MONDAY OF NEXT
WEEK. ENOUGH RESIDUAL MOISTURE HANGS AROUND TO WARRANT POPS
THURSDAY AND FRIDAY. WITH THE SOUTHWESTERLY DRY FLOW COMES SOME
WARMER AIR FOR DAYTIME HIGHS BUT OVERNIGHT LOWS WILL DROP OFF
NICELY WITH SLIGHTLY BELOW READINGS.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 00Z...LOW CONFIDENCE OVERNIGHT DUE TO CONVECTION AND CIG
RESTRICTIONS. CONFIDENCE IMPROVES ON TUESDAY BUT MORE WIDESPREAD
SHRA/TSRA IS POSSIBLE DURING THE AFTN/EVE.

TROPICAL MOISTURE STREAMING AHEAD OF THE REMNANTS OF LEE IS CREATING
WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE CAROLINAS. ATTM THE
ACTIVITY IS SOUTH AND WEST OF THE TERMINALS...BUT FLO/LBT WILL
LIKELY SEE ACTIVITY DURING THE NEXT SEVERAL HOURS. HAVE SEEN VERY
LIMITED IFR UPSTREAM...AND DUE TO UNCERTAINTY IN INTENSITY HAVE
CAPPED RESTRICTIONS AT MVFR WITH WINDS GUSTING TO 30 KTS. COASTAL
TERMINALS LOOK TO REMAIN MOSTLY DRY...ALTHOUGH A FEW LIGHT SHOWERS
MAY ADVECT ONSHORE. PREDOMINANT WINDS WILL BE FROM THE SOUTH AT 8 TO
12 KTS.

ALTHOUGH CONVECTION WILL WANE DIURNALLY AS SHOWN BY HIGH RES
GUIDANCE...HAVE CARRIED VCSH ALL NIGHT DUE TO CONTINUED INSTABILITY
IN A TROPICAL AIR MASS. BEST CHANCE WILL BE AT THE COAST WHERE SOME
ENHANCED CONVERGENCE MAY FOCUS SHOWERS TO ILM/CRE/MYR. PROFILES
SUGGEST IFR STRATUS AT THE TERMINALS OVERNIGHT...BUT DEEP SOUTHERLY
FLOW WOULD NOT FAVOR THIS SOLUTION. ONLY A WEAK INVERSION WILL
DEVELOP TONIGHT AS WELL...SO BELIEVE MVFR CIGS WILL BE THE WORST
RESTRICTION OVERNIGHT...BUT WILL MONITOR AND UPDATE WITH NEXT
ISSUANCE. AFTER SUNRISE WINDS WILL BECOME GUSTY FROM THE
SOUTH...GUSTING 20 TO 25 KTS DURING THE AFTN/EVE. MORE MOISTURE
STREAMING IN FROM THE GULF OF MEXICO WILL CREATE WIDESPREAD
SHOWERS/TSTMS DURING THE DAY...BUT FOR NOW HAVE CARRIED BKN CB AT
ALL TERMINALS AND WILL GET MORE SPECIFIC WITH LATER UPDATES.

EXTENDED OUTLOOK...UNSETTLED WEATHER WILL CONTINUE THROUGH WEDNESDAY
AS A COLD FRONT AND REMNANTS OF TROPICAL STORM LEE PROPAGATE ACROSS
THE REGION. CANNOT RULE OUT WINDOWS OF IFR IN HEAVIER SHRA/TSRA
THROUGH WEDNESDAY. CONDITIONS WILL IMPROVE TO VFR THURSDAY AND
PREVAIL THROUGH THE REMAINDER OF THE EXTENDED.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 745 PM MONDAY...TIGHTENED SFC PRESSURE GRADIENT AND PATTERN
RESULTING FROM THE REMNANTS OF LEE SLOWLY LIFTING NE-WARD...WILL
PRODUCE SOUTHERLY WINDS AT 15-20 KT...WITH SOME GUSTS UP TO 25 KT.
SLOWLY BUILDING SWELL FROM KATIA COMBINED WITH LOCALLY PRODUCED WIND
DRIVEN WAVES WILL PRODUCE 3 TO 7 FT SIGNIFICANT SEAS.
GENERALLY...THE LOWER SEAS WILL RESIDE BETWEEN CAPE FEAR SOUTH TO
NORTH MYRTLE BEACH DUE TO THE SHADOW CAST BY FRYING PAN SHOALS. THE
SHALLOW SHOALS WILL ABSORB SOME OF THIS ESE SWELL PRIOR TO REACHING
THESE WATERS. AS THE SWELL BECOMES MORE SE...THE SHADOWING EFFECT
WILL NOT BE AS PRONOUNCED. WAVE PLOTS FOR LOCAL BUOYS...IE 41110 AND
41013...INDICATE WIND DRIVEN WAVES HAVE BECOME THE DOMINANT PLAYER
OVER KATIA SWELLS WITH REGARD TO SIGNIFICANT SEAS OVERNIGHT INTO
TUE.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...TWO TROPICAL SYSTEMS (HURRICANE KATIA AND THE
REMNANTS OF TROPICAL STORM LEE) WILL BE THE PRIMARY INFLUENCE ON
COASTAL WEATHER THROUGH THE COMING DAYS. KATIA WILL REMAIN MANY
HUNDREDS OF MILES AWAY FROM THE COAST BUT WILL PROVIDE LONG-PERIOD
SWELLS WITH DANGEROUS SURF AND SHOAL CONDITIONS EXPECTED. SWELL
PERIODS ARE FORECAST TO AVERAGE 12-14 SECONDS WITH OPEN-WATER
SWELL HEIGHT INCREASING FROM AROUND 5 FEET TUESDAY MORNING TO 7-8
FEET WEDNESDAY NIGHT. WITH SUCH LONG WAVE PERIODS THERE WILL
LIKELY BE BREAKING WAVES ALL ALONG THE LENGTH OF FRYING PAN
SHOALS, EVEN OUT 20 AND 30 MILES FROM SHORE WHERE WATER DEPTHS ARE
SHALLOW ENOUGH. BOATERS WHO CAN NORMALLY CROSS FRYING PAN SHOALS
SAFELY MAY WISH TO AVOID THIS AREA UNTIL THIS LARGE SWELL EVENT
ENDS LATER THIS WEEK.

THE REMNANT LOW OF TROPICAL STORM LEE WILL MOVE NORTH FROM THE
GULF COAST UP INTO THE CENTRAL APPALACHIANS WEDNESDAY NIGHT. THIS
WILL CREATE A TIGHT ENOUGH PRESSURE GRADIENT FOR 15-20 KT SOUTH
WINDS TUESDAY...DIMINISHING WEDNESDAY AS THE GRADIENT BECOMES
SLACK NEAR THE WESTERN PERIPHERY OF HURRICANE KATIA. (BOTH SYSTEMS
ARE AREAS OF LOW PRESSURE WHICH WEAKENS THE LOCAL PRESSURE
GRADIENT ALONG THE CAROLINA COASTLINE.)

LONG TERM /THURSDAY THROUGH FRIDAY/...
AS OF 3 PM MONDAY...MAIN STORY WILL BE THE PROLIFIC SEAS FROM
HURRICANE KATIA AS WINDS WILL GENERALLY BE FROM THE SOUTH/SOUTHWEST
AS THE SURFACE PRESSURE PATTERN/GRADIENT DIMINISHES THROUGH THE
PERIOD. WAVEWATCH CONTINUES TO SHOW SOME TEN FOOTERS THURSDAY INTO
FRIDAY BASED ON 13-14 PERIOD SWELLS. THESE ABATE QUICKLY FRIDAY.
STILL SOME UNCERTAINTY REGARDING THE TIMING OF KATIA SO SEAS MAY
HAVE TO BE ADJUSTED UP SLIGHTLY IN SUBSEQUENT FORECASTS FOR FRIDAY.
SATURDAY IS SHAPING UP TO BE AN IDEAL DAY FOR MARINERS WITH WINDS
BELOW TEN KNOTS AND SEAS OF 2-3 FEET.

&&

.TIDES/COASTAL FLOODING...
AS OF 3 PM MONDAY...ALL BEACHES WILL BE UNDER A HIGH RISK OF RIP
CURRENTS FOR AT LEAST THE NEXT FEW DAYS. ROUGH SURF IS EXPECTED
INTO LATE WEEK. HURRICANE KATIA IS EXPECTED TO TURN NORTH...PASSING
WELL E OF THE CAROLINAS LATE IN THE WEEK.

THE EXTRATROPICAL SURGE MODEL (ETSURGE) IS SHOWING THE TIDAL CAPE
FEAR RIVER AT DOWNTOWN WILMINGTON COULD APPROACH MINOR COASTAL
FLOOD LEVELS (5.50 FT MLLW) TUESDAY EVENING. WE WILL MONITOR WATER
LEVELS AND LATER FORECASTS FOR THE POTENTIAL ISSUANCE OF A COASTAL
FLOOD ADVISORY TOMORROW.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT WEDNESDAY FOR
     AMZ250-252-254-256.

&&

SYNOPSIS...TRA
NEAR TERM...DCH
SHORT TERM...TRA
LONG TERM...SHK
AVIATION...JDW
Hazardous weather outlook, Sep 5, 5:23 PM EST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
623 PM EDT MON SEP 5 2011

AMZ250-252-254-256-062230-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
623 PM EDT MON SEP 5 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

LONG PERIOD EASTERLY SWELL WILL PERSIST THROUGH LATE WEEK. KATIA
IS EXPECTED TO TURN TO THE NORTH...PASSING WELL EAST OF THE
CAROLINAS LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-SCZ017-023-024-032-033-039-062230-
ROBESON-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-
623 PM EDT MON SEP 5 2011

...SEVERE THUNDERSTORM WATCH 843 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TROPICAL DOWNPOURS ARE EXPECTED FROM TIME TO TIME THROUGH
WEDNESDAY. PONDING OF WATER IN LOW-LYING AREAS IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ096-099-105-107-109-SCZ053-055-062230-
BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-INLAND BRUNSWICK-
INLAND HORRY-INLAND GEORGETOWN-
623 PM EDT MON SEP 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

TROPICAL DOWNPOURS ACCOMPANIED BY BRIEF STRONG WIND GUSTS
ARE POSSIBLE FROM TONIGHTS CONVECTION. PONDING OF WATER IN
LOW-LYING AND POORLY DRAINED AREAS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TUESDAY THROUGH WEDNESDAY...
TROPICAL DOWNPOURS AND BRIEF GUSTY WINDS REMAIN POSSIBLE FROM
CONVECTION THROUGH WEDNESDAY. PONDING OF WATER IN LOW-LYING AND
POORLY DRAINED AREAS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-062230-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
623 PM EDT MON SEP 5 2011

...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

TROPICAL DOWNPOURS ACCOMPANIED BY BRIEF STRONG WIND GUSTS
ARE POSSIBLE FROM THE OVERNIGHT CONVECTION. PONDING OF WATER IN
LOW-LYING AND POORLY DRAINED AREAS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FOR TUESDAY...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

FOR WEDNESDAY THROUGH FRIDAY...

MODERATE TO HIGH RISK OF RIP CURRENTS REMAIN PROBABLE DUE TO
HURRICANE KATIA SWELLS CONTINUING TO INFLUENCE SURF CONDITIONS
ACROSS THE AREA BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Coastal Georgetown

When
September 5, 8:00 PM EST to 8:15 PM EST
Where
Coastal Georgetown forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.413, -79.299 (the zone’s center; the record gives no point)

Non-convective strong winds blew trees down in Georgetown.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348952.